A human immunodeficiency virus-positive woman with toxic epidermal necrolysis treated with human intravenous immunoglobulin

Sandra Maria Barbosa Durães Lara Trindade de Carvalho Aline Cairo Fassin About the authors

A 46-year-old woman infected with human immunodeficiency virus (HIV) under treatment with zidovudine, lamivudine, and efavirenz, was admitted with disseminated erythematous-violaceous macules and bullous lesions in the neck, anterior chest, and palmoplantaris regions; eroded lesions in the oral cavity; and ocular mucosa involvement. She reported an episode of fever one month earlier, which was treated with metamizole. Within 15 days, she developed cutaneous lesions associated with pharyngitis; she was administered azithromycin and then amoxicillin-potassium clavulanate.

On admission, laboratory tests showed a C reactive protein (CRP) level of 7.6mg/L, gamma-glutamyl transferase level of 390/L, and proteinuria of 30g/L. The initial conduct was suspension of all drugs and hydrocortisone(4mg/kg/day) administration

A week later, she developed erosions affecting >30% of her body surface area, including the oral cavity, ocular conjunctiva, and genitalia (Figure 1). Laboratory tests showed a CRP level of 11.7mg/L, albumin level of 1.8g/dL, ESR (erythrocyte sedimentation rate) 95mm, and proteinuria of 100g/L. The rash was characteristic of toxic epidermal necrolysis (TEN).

FIGURE 1:
Images of the patient with toxic epidermal necrolysis before treatment.

Human intravenous immunoglobulin (IVIg) (40g/day) was initiated for 3 days. One week after initiating IVIg, she showed considerable improvement in her dermal condition, with no new lesions and re-epithelialization in several areas (Figure 2).

FIGURE 2:
Images of the patient 7 days after reatment with human intravenous immunoglobulin.

HIV infection increases TEN susceptibility compared to that in the general population11. Harris V, Jackson C, Cooper A. Review of toxic epidermal necrolysis. Int J Mol Sci. 2016;17(12):2135.. Sulfamethoxazole-trimethoprim use is the main cause for TEN. Among anti-retroviral drugs, nevirapin is more frequently associated with TEN22. Tseng J, Maurer T, Mutizwa MM. HIV-associated toxic epidermal necrolysis at San Francisco General Hospital: A 13-year retrospective review. J Int Assoc Provid AIDS Care. 2017;16(1):37-41.,33. Duong TA, Valeyrie-Allanore L, Wolkenstein P, Chosidow O. Severe cutaneous adverse reactions to drugs. Lancet. 2017;390(10106):1996-2011.. In this case, the patient was not administered any of the above mentioned drugs. The possible medicines involved are metamizole and amoxicillin+clavulanate.

REFERENCES

  • 1
    Harris V, Jackson C, Cooper A. Review of toxic epidermal necrolysis. Int J Mol Sci. 2016;17(12):2135.
  • 2
    Tseng J, Maurer T, Mutizwa MM. HIV-associated toxic epidermal necrolysis at San Francisco General Hospital: A 13-year retrospective review. J Int Assoc Provid AIDS Care. 2017;16(1):37-41.
  • 3
    Duong TA, Valeyrie-Allanore L, Wolkenstein P, Chosidow O. Severe cutaneous adverse reactions to drugs. Lancet. 2017;390(10106):1996-2011.

Publication Dates

  • Publication in this collection
    Sep-Oct 2018

History

  • Received
    19 Dec 2017
  • Accepted
    25 Jan 2018
Sociedade Brasileira de Medicina Tropical - SBMT Caixa Postal 118, 38001-970 Uberaba MG Brazil, Tel.: +55 34 3318-5255 / +55 34 3318-5636/ +55 34 3318-5287, http://rsbmt.org.br/ - Uberaba - MG - Brazil
E-mail: artes.rsbmt@gmail.com